Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Cleveland, OH

April 21, 20234 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 21, 2023, 4:52 PM EDT for 4 counties in Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2023, 4:52 PM EDT (20:52 UTC)
Expired
Apr 21, 2023, 5:32 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS51 KCLE 212052
SVRCLE
OHC083-101-117-139-212200-
/O.NEW.KCLE.SV.W.0041.230421T2052Z-230421T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
452 PM EDT Fri Apr 21 2023

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Richland County in north central Ohio...
  Eastern Marion County in north central Ohio...
  Morrow County in north central Ohio...
  Central Knox County in north central Ohio...

* Until 600 PM EDT.

* At 452 PM EDT, a severe thunderstorm was located over Delaware,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mount Vernon, Mount Gilead, Lexington, Fredericktown, Gambier,
  Cardington, Bellville, Centerburg, Ashley, Waldo, Chesterville,
  Sparta, Waterford, Caledonia, Edison, Marengo, Fulton, Iberia,
  Shauck and State Route 229 at US Route 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8275 4035 8275 4036 8293 4041 8292
      4042 8302 4043 8303 4044 8317 4045 8317
      4071 8293 4071 8273 4073 8272 4070 8259
      4042 8228 4027 8268
TIME...MOT...LOC 2052Z 222DEG 48KT 4033 8306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka
3 follow-up statements
614 
WWUS51 KCLE 212113
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
513 PM EDT Fri Apr 21 2023

OHC083-101-117-139-212200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Marion OH-Morrow OH-Knox OH-
513 PM EDT Fri Apr 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN RICHLAND...EASTERN MARION...MORROW AND CENTRAL KNOX
COUNTIES...

At 512 PM EDT, severe thunderstorms were located along a line
extending from near Waldo to near Ashley to near Sunbury, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mount Vernon, Mount Gilead, Lexington, Fredericktown, Gambier,
Cardington, Bellville, Centerburg, Ashley, Waldo, Chesterville,
Sparta, Waterford, Caledonia, Edison, Marengo, Fulton, Iberia, Shauck
and State Route 229 at US Route 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8275 4035 8275 4036 8293 4041 8292
      4042 8302 4043 8303 4044 8317 4045 8317
      4071 8293 4071 8273 4073 8272 4070 8259
      4042 8228 4027 8268
TIME...MOT...LOC 2112Z 229DEG 39KT 4052 8306 4044 8289 4029 8283 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka
112 
WWUS51 KCLE 212127
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
527 PM EDT Fri Apr 21 2023

OHC101-212136-
/O.CAN.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Marion OH-
527 PM EDT Fri Apr 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
      4071 8285 4071 8273 4073 8272 4070 8259
      4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2126Z 218DEG 49KT 4068 8280 4060 8268 4043 8266 

$$

OHC083-117-139-212200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Morrow OH-Knox OH-
527 PM EDT Fri Apr 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN RICHLAND...MORROW AND CENTRAL KNOX COUNTIES...

At 526 PM EDT, severe thunderstorms were located along a line
extending from near Galion to 7 miles southwest of Lexington to near
Sparta, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mount Vernon, Mount Gilead, Lexington, Fredericktown, Bellville,
Chesterville, Sparta, Waterford, Edison, North Liberty, Iberia and
Shauck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
      4071 8285 4071 8273 4073 8272 4070 8259
      4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2126Z 218DEG 49KT 4068 8280 4060 8268 4043 8266 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka
126 
WWUS51 KCLE 212132
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
532 PM EDT Fri Apr 21 2023

OHC083-117-139-212142-
/O.CAN.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Morrow OH-Knox OH-
532 PM EDT Fri Apr 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RICHLAND...MORROW
AND CENTRAL KNOX COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
      4071 8285 4071 8273 4073 8272 4070 8259
      4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2128Z 222DEG 48KT 4071 8277 4063 8265 4046 8263 

$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:48 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 21, 3:48 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
348 PM EDT Fri Apr 21 2023

.SYNOPSIS...
A cold front will slowly progress east across the area through
this evening. A weak low will move north along the front tonight
and allow for the front to completely clear the area. A trough
will linger across the region through the weekend. High pressure
will build from the west on Sunday night and be in place across
the region for Monday into Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
The surface cold front has reached the I-71 corridor this
afternoon and continues along the lakeshore through NE Ohio
into NW PA as the lake enhances the cold frontal push inland.
Areas behind the front are falling below 70 degrees and light
rain showers continue across NW Ohio and will slowly move east
as the front moves east and rain follows a SSW to NNE track.
Ahead of the front in interior NE OH and NW PA, temperatures are
well on the rise with many locations in the upper 70s and will
likely hit a few 80s before the day is done. Still have some TS
concern through the afternoon and early evening as there could
be a fair amount of instability if the area can overcome the cap
presented by the slightly warmer air aloft and the dry low
levels of the atmosphere. Any TS that forms will have some wind
concern as low level lapse rates across the region are high and
would support downbursts. Some improved radar echoes have
appeared across the region with a more robust storm in SW Ohio,
east of Dayton. Will have a window of about 3-4 hours with an
isolated strong to severe storm threat across the southeast
third of the forecast area.

For tonight, the front will slow across the eastern portion of
the forecast area and a weak low will move north along the
boundary. Some additional rain is expected to develop and spread
across the area and have another round of very high PoPs
returning to the area overnight. Temperatures will fall into the
40s across the area behind the front. For Saturday and Saturday
night, the system will start departing the region and rain
chances will continue but coverage will diminish with time. The
best chances for rain will be downwind of the lake into NE OH
and NW PA. High temperatures on Saturday will be cooler than
normal in the 50s. Lows on Saturday night will be into the 30s
and there will be some frost potential in Northwest and North
Central Ohio, where rain should be over fastest.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper troughing will persist over the region through at least Sunday
night with multiple vort maxes rounding the trough. Periodic lake
enhanced showers will continue through Monday morning or afternoon.
Temps will most likely remain too warm for snow, but can't rule out
a brief period of a rain/snow mix early Sunday morning. Surface high
pressure will build east across the region Monday afternoon into
Monday night, which will allow PoPs to rapidly taper off towards the
end of the period.

Expect below normal temps during this timeframe with highs in the
upper 40s to lower 50s. Frost/freeze headlines will likely be needed
both Sunday and Monday nights as temps drop into the low to mid 30s.
A few interior spots may drop below freezing, especially in NW PA
Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Although the local area will remain under surface high pressure
through at least Tuesday, an upper level low will continue to churn
over Ontario and Quebec for the majority of the week. Overall,
guidance is not in great agreement for the remainder of the week. A
pair of waves aloft will lift northeast from the Lower Mississippi
Valley at some point Wednesday through Friday. Depending on the
northward extent of the disturbances, there may be scattered showers
primarily in southern zones during mid to late week. A warm front
may lift northeast towards the local area on Friday, which could
result in the highest chance of precip for the long term period.
Opted to maintain widespread slight chance to chance PoPs Wednesday
night through Friday that will be refined as guidance converges.

Temps should moderate throughout the period with highs in the 50s
and lower 60s Tuesday through Thursday. Highs will be a few degrees
warmer in the low to mid 60s Friday. Patchy frost is possible
areawide Tuesday night and in interior NW PA Wednesday night.
Otherwise, expect overnight lows to recover as well with lows in the
low to mid 40s by Thursday night.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A front is slowly moving across the forecast area this
afternoon. Behind the front, there are some showers billowing
through Northwest Ohio and non-VFR ceilings continue into KTOL
and KFDY, mainly into the MVFR range. As the front continues
eastward this afternoon and evening, rain and MVFR ceilings will
move SSW to NNE across the area and move across the terminals.
Ahead of the front, there remains a conditional TS threat as
temperatures soar across the region and a robust cumulus field
has finally started developing. Have timed in a brief TS window
across the eastern 5 terminals with that conditional threat, but
the window seems to be shrinking and will monitor and amend as
needed. Rain will spread across the entire region this evening
and MVFR is expected everywhere. A weak low will move northeast
along the front and bring some additional rain and could allow
for some pockets of IFR overnight. The low and front will clear
for Saturday and rain coverage should decrease. A residual
trough across the region will allow for MVFR to linger into
Saturday. Winds will vary with the various frontal and low
pressure system passages.

Outlook...Non-VFR conditions possible in showers and low
ceilings through Sunday and over the east through Monday.

&&

.MARINE...
Expect west to northwest winds to around 15 knots this afternoon
into early this evening. Winds may briefly gust to 25 knots as a
cold front crosses Lake Erie. Winds quickly decrease below 10 knots
as they shift to the east/northeast in response to low pressure
moving northeast along the front tonight. Winds once again become
northwest at 10 to 15 knots Saturday morning before shifting to the
southwest by Saturday afternoon. Wind speeds should increase to 15
to 20 knots Saturday night into Sunday and Small Craft Advisories
will likely be needed at some point during this timeframe. Generally
expect west/northwest winds 10 to 15 knots Sunday night through
early Tuesday. By Tuesday afternoon, wind direction becomes
northeast. At this point, marine headlines are not expected beyond
this weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Sefcovic
MARINE...Maines
Hazardous weather outlook, Apr 21, 3:30 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
330 AM EDT Fri Apr 21 2023

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-220730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
330 AM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. The main
threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-220730-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-
Wyandot-Crawford-Marion-
330 AM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 4:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
414 PM EDT Fri Apr 21 2023

PAZ003-212045-
Crawford PA-
414 PM EDT Fri Apr 21 2023

...A strong thunderstorm will impact portions of central Crawford
County through 445 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, or 9 miles southwest of Meadville, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadville, Adamsville, Guys Mills, Atlantic, Saegertown, Conneaut
Lake, Blooming Valley, Townville, Venango, Woodcock, Conneaut
Lakeshore, Geneva and Hartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 8019 4148 8035 4153 8042 4183 8015
      4169 7983
TIME...MOT...LOC 2014Z 219DEG 33KT 4154 8027

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:23 PM EDTSpecial Weather StatementCLEGeauga37 min
Apr 21, 5:32 PM EDTSpecial Weather StatementCLEAshland, Richland28 min
Apr 21, 5:58 PM EDTSpecial Weather StatementCLEWayne32 min
Apr 21, 6:09 PM EDTSpecial Weather StatementCLEPortage, Trumbull36 min
Apr 21, 6:27 PM EDTSpecial Weather StatementCLEWayne33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.